How common is Amoxicillin allergy?

Updated: Jan 6

At times I hear parents tell me that their child is allergic to Amoxicillin. So, the next question I ask is what kind of reaction did the child have? The responses I get are variable: the child developed vomiting/diarrhea after taking medicine or developed a skin rash. Some parents also report that the sibling or one of the parents is allergic to it so we never gave it. Very rarely I get to hear the child had breathing difficulty or swelling of lips/face where the child needed to be seen immediately.


Amoxicillin is one of the most commonly prescribed antibiotics. About 10% of the population is labeled as being allergic to Amoxicillin. However, the good news is that the 'true allergy' to Amoxicillin is much less (~ 1-2%).





Is there any drawback of falsely labeling Amoxicillin allergy?


Absolutely! Think about it. Amoxicillin is first-line, cost-effective treatment for some common bacterial illnesses. When someone is labeled as allergic to Amoxicillin, it continues through the rest of life. Often the clinicians will respond "Let's not use Amoxicillin, we have some great alternatives". However, these substitutes can be expensive, less effective or more broad-spectrum (rather than being targeted against particular bacteria). This in turn may lead to increased healthcare costs and associated problems of development of resistance patterns.


Is there an explanation for the symptoms of my child?


It is possible that the vomiting may have occurred as part of illness itself or it may have happened because the child did not like the taste of the medicine. Some children will get upset when given medicine and can throw-up Diarrhea may be a 'side-effect' and not an allergic reaction. What about the rash? It can be caused by the viral illness (and may be antibiotics were not indicated in first place) unless the physician identified a focus of bacterial infection.


How do I know if my child has true allergic reaction?


The typical allergic reaction will have onset of symptoms within minutes to hour of exposure. The usual symptoms include skin/mucosal (facial/lip swelling, flushing, skin hives/itching), respiratory (bronchospasm, wheezing, stridor or shortness of breath), gastrointestinal (vomiting, diarrhea, abdominal cramps) or circulatory (increased heart rate, low BP, syncope). Sometimes the symptoms may be delayed for few hours and/or may recur after initial recovery. Please call 911 or take the child to nearest emergency room if you notice above symptoms.


Can visiting an allergist help?


It is important to see an allergist to see if the child truly has allergy. Allergy testing is the best way to know with certainty and 'de-label' the individuals falsely thought of being allergic to Amoxicillin. There are two different types of testing: skin testing and an oral Amoxicillin challenge. The allergist helps figure out what risk a patient falls into based on the history and carries out the test accordingly. If your child passes those tests, it is safe to begin taking amoxicillin again, should the need arise. So, if your child is 'allergic to Amoxicillin', discuss with your healthcare professional to see if a referral to allergist my be helpful.


Good News: Even if one has true allergy, 90% individuals will outgrow it in about 10 years or sooner.


#TxPediatricsRUs #pediatrics #pediatrician

Opening Hours

 

Monday - Friday

8:00 am - 6:00 pm

Saturday & Sunday

10:00am - 3:00 pm

By Appointment Only

Connect with Us

 255 W Lebanon, Ste 324

 Frisco, TX 75036

 469.788.7337

 contact@txpedsrus.com

For Likes & Shares

  • Facebook
  • Instagram

© 2020 PEDIATRICS R US. All Rights Reserved.